Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Bismarck, ND

June 27, 2001Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2001, 5:24 PM MDT for Bowman County, North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 5:24 PM MDT (23:24 UTC)
Expired
Jun 27, 2001, 6:15 PM MDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 227 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:35 PM MDTHail 0.75Rhame, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 272325
SVRBIS

NDC011-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
524 PM MDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOWMAN

* UNTIL 615 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF BOWMAN...MOVING NORTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RHAME AND BOWMAN AT 600 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT, YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4597 10385 4595 10343 4626 10328 4626 10382

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:25 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 27, 3:25 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT WED JUN 27 2001

SEVERE THUNDERSTORM WATCH ALREADY ISSUED FOR WESTERN THIRD OF NORTH
DAKOTA AND FLASH FLOOD WATCH ALREADY ISSUED FOR THE NORTHWEST AND
NORTH CENTRAL.

WARM FRONT ACROSS SOUTHERN ND WITH DEW POINTS AROUND 70 WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT. SURFACE LOW IN SOUTHEAST
MONTANA FORECAST TO SLIDE EAST TONIGHT AS H5 ENERGY IN NORTHEAST
WYOMING ALSO MOVES EAST.

SOUTH DAKOTA BORDER AREA MOST UNSTABLE...BUT CAPPED IN WARM AIR.
EXPECT MOST ACTION TO BE FAR WEST INTO NORTH CENTRAL. CONCERN
NORTHWEST IS THE 1.50 TO 2.50 INCHES OF RAIN FROM THIS MORNING. WITH
FLASH FLOOD GUIDANCE AT AROUND 2.50 INCHES BEFORE THAT RAIN...FEEL
FLASH FLOODING POSSIBLE ISN AREA. MODELS INDICATE POSSIBLE MCS
FORMING FROM THE STORMS AND MOVING TO THE MINOT AREA OVERNIGHT.
OPTED TO INCLUDE KMOT AREA IN THE FF WATCH.

CDFNT MOVES TO CENTRAL ND THURSDAY MORNING WITH LEFTOVER MORNING
CONVECTION DYING OUT. NUMERICAL TEMPERATURE GUIDANCE SUGGESTS THAT
THE FRONT STALLS SOMEWHERE BETWEEN KMOT AND KDVL...AND KBIS AND
KJMS. THIS COULD MEAN THE EASTERN COUNTY WARNING AREA REDEVELO_PS
STORMS THURSDAY AFTERNOON.

.BIS...FLASH FLOOD WATCH TONIGHT FOR THE NORTHWEST AND NORTH CENTRAL
PARTS OF NORTH DAKOTA...BASICALLY WILLISTON/WATFORD CITY...THROUGH
MINOT/TOWNER...AND NORTH.

JP MARTIN

In the hours before

Local storm report, Jun 27, 1:19 PM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

219 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0100 PM    CROSBY                    ND   HEAVY RAIN

06/27/01   DIVIDE                         STORM SPOTTER REPORTED

                                          2.1 INCHES OF RAIN.
Local storm report, Jun 27, 2:58 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION

NATIONAL WEATHER SERVICE BISMARCK ND

358 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0100 PM    CROSBY                    ND   HEAVY RAIN

06/27/01   DIVIDE                         STORM SPOTTER REPORTED

                                          2.1 INCHES OF RAIN.

RETRANSMISSION TEST
Local storm report, Jun 27, 5:09 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

609 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0545 PM    3 S GOLVA                 ND   .88 INCH HAIL

06/27/01   GOLDEN VALLEY                  REPORTED BY HAM RADIO

                                          OPERATOR.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:58 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.